Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1999, Volume 67, Issue 6

Equilibria in Networks
p. 1407-1434

Ken Hendricks, Michele Piccione, Guofu Tan

We study a model in which two carriers choose networks to connect cities and compete for customers. We show that if carriers compete aggressively (e.g., Bertrand‐like behavior), one carrier operating a single hub‐spoke network is an equilibrium outcome. Competing hub‐spoke networks are not an equilibrium outcome, although duopoly equilibria in nonhub networks can exist. If carriers do not compete aggressively, an equilibrium with competing hub‐spoke networks exists as long as the number of cities is not too small. We provide conditions under which all equilibria consist of hub‐spoke networks.

Log In To View Full Content

Journal News